Hail, Hall
- When
- May 22, 3:00 PM CST
- Where
- Hall County, 2 mi N of Lakeview
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.699, -100.700
The public reported penny size hail in Lakeview.
A severe thunderstorm developed along the dryline over Hall County during the late afternoon hours of the 22nd. This storm was at the southern extent of a widespread Southern Plains severe weather episode which impacted the Texas Panhandle, western Oklahoma, Kansas, and Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A severe thunderstorm developed along the dryline over Hall County during the late afternoon hours of the 22nd. This storm was at the southern extent of a widespread Southern Plains severe weather episode which impacted the Texas Panhandle, western Oklahoma, Kansas, and Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 22, 2:27 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 327 PM CDT THU MAY 22 2008 .SHORT TERM... UPPER LEVEL SHORT WAVE AND ATTENDANT JET STREAK ROTATING NEWD FROM SRN NM TO THE WRN PANHANDLE HELPING TO INCREASE LARGE SCALE ASCENT...COOL MID LEVEL TEMPS AND POSSIBLY AID IN THUNDERSTORM DEVELOPMENT EAST OF THE DRYLINE WITH THE BEST POSSIBILITY BEING ACROSS THE EXTREME SRN PANHANDLE /COUNTIES FURTHER SOUTH IN THE ROLLING PLAINS SEEING A HIGHER CHANCE OF BEING CAPPED/. CONDITIONAL PROBABILITY OF SEVERE IS FAIRLY HIGH AND WATCH BOX HAS BEEN ISSUED BY SPC. JET STREAK ALSO MIXING DOWN FAIRLY EFFICIENTLY ACROSS THE HIGHER TERRAIN OF THE NWRN COUNTIES WHERE LOW END ADVISORY CRITERIA HAS BEEN MET PERIODICALLY SINCE EARLY AFTERNOON. DO NOT THINK THAT THESE STRONGER WINDS WILL BE SEEN ANYTHING MORE THAN ISOLATED AND SPORADICALLY THIS EVENING. WILL TRIM WIND ADVISORY BACK TO NWRN SIX ZONES. DEEP SWLY FLOW WILL KEEP DRYLINE FROM MIXING BACK TOO FAR TO THE WEST OVERNIGHT...BUT MODEL SOLUTION OF KEEPING IT NEARLY STATIONARY SEEM OVERDONE. HAVE TRENDED DEW POINT AND WIND GRID DEPICTION OF THE DRYLINE FURTHER WEST OVERNIGHT WITH A POTENTIAL FOR STRATUS DEVELOPMENT NEAR 12Z ACROSS THE ROLLING PLAINS AND SERN PANHANDLE. DRYLINE SHOULD MIX EWD AGAIN FRIDAY...PROBABLY A LITTLE FURTHER EAST THAN TODAY GIVEN FURTHER EWD START. WARM DAY AGAIN...COOLEST ACROSS THE NW WITH LOWER HEIGHTS/THICKNESSES. POTENTIAL EXISTS AGAIN FOR CONVECTIVE INITIATION VCNTY OF THE DRYLINE LATE IN THE AFTERNOON. .LONG TERM... UPPER TROUGH OVER THE SOUTHWEST U.S. WILL HELP MAINTAIN THE DRYLINE IN THE WEST TEXAS REGION THROUGHOUT THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. LOCALLY THUNDERSTORM CHANCES REMAIN WELL BELOW 50 PERCENT MOSTLY BECAUSE OF THE LACK OF ANY DEFINED UPPER AIR DISTURBANCES OR OTHER FEATURES LIKE A FRONT IN THE AREA TO HELP MAXIMIZE CONVERGENCE ALONG THE DRYLINE. FOR FRIDAY NIGH INTO SATURDAY...IT LOOKS LIKE THE DRYLINE WILL REMAIN MOSTLY OVER OUR EASTERN ZONES DURING THE AFTERNOON/EVENING...THUS LIMITING THUNDERSTORM CHANCES FOR WESTERN ZONES. THE UPPER TROUGH IS EXPECTED TO RETROGRADE TO THE WEST OVER THE WEEKEND THROUGH THE FIRST PART OF NEXT WEEK...ALLOWING THE AFTERNOON POSITION OF THE DRYLINE TO GRADUALLY SHIFT FURTHER WEST. A FRONT IS FORECAST TO POSSIBLY BE IN THE AREA TUESDAY NIGHT OR EARLY WEDNESDAY...WHICH COULD SERVE AS A FOCUSING MECHANISM...HOWEVER ACCURATELY PREDICTING A FRONTAL POSITION THAT FAR OUT IN THE FORECAST CYCLE IS PROBABLY NOT THE BEST THING TO COUNT ON. FOR NOW WILL JUST CONTINUE LOW POPS THROUGH THE MIDDLE OF NEXT WEEK. && .FIRE WEATHER... LOW END RED FLAG CRITERIA SEEN PERIODICALLY ACROSS THIS AFTERNOONS WARNING AREA PER WEST TEXAS MESONET. WOULD EXPECT THIS TO CONTINUE A FEW MORE HOURS BEFORE RH BEGINS TO RECOVER. WILL CONTINUE STATUS QUO. FRIDAY CONDITIONS LOOK MARGINAL WITH WINDS LIKELY BEING THE LIMITING FACTOR AGAIN. HAD A DIFFICULT TIME GETTING ANY 20 MPH 20-FOOT WINDS TO DROP OUT OF THE GRIDS THIS AFTN. CONFIDENCE IN LOW END WARNING NOT HIGH ENOUGH TO ISSUE WATCH OR WARNING ATTM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 54 87 55 87 59 / 10 10 10 20 20 TULIA 60 88 60 90 61 / 10 10 10 20 30 PLAINVIEW 62 88 63 90 62 / 10 10 10 20 30 LEVELLAND 62 91 62 92 62 / 10 10 10 10 20 LUBBOCK 65 93 64 91 64 / 10 10 10 20 30 DENVER CITY 60 91 61 93 62 / 10 10 10 10 20 BROWNFIELD 62 93 62 92 62 / 10 10 10 10 20 CHILDRESS 69 92 70 94 69 / 30 20 20 30 30 SPUR 69 92 66 95 66 / 20 20 20 30 30 ASPERMONT 72 94 69 95 69 / 20 20 20 30 40 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021-022-027-028-033-034-039-040. WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027-028-033. && 07/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1009 AM CDT THU MAY 22 2008 TXZ021>044-231515- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1009 AM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED SEVERE WIND GUSTS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE. THUNDERSTORMS DEVELOPING IN A STRONG GRADIENT WIND FIELD COULD CAUSE THE DOWNWARD TRANSPORT OF HIGH WIND GUSTS. FIRE WEATHER CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE EXTREME SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON AND EVENING. A RED FLAG WARNING HAS BEEN POSTED. NON PRECIPITATION A WIND ADVISORY HAS BEEN ISSUED FOR AREAS ON THE CAPROCK TODAY. STRONG GRADIENT WINDS FROM 30 TO 40 MPH ARE EXPECTED ALONG WITH GUSTS AS HIGH AS 50 MPH. HAZARDS FOR MOTORISTS INCLUDE CROSS WINDS AND PATCHY BLOWING DUST CAUSING VISIBILITY RESTRICTIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 348 PM CDT THU MAY 22 2008 TXZ025-222115- HALL TX- 348 PM CDT THU MAY 22 2008 ...STRONG THUNDERSTORMS ACROSS HALL COUNTY... AT 343 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING FROM WEST OF MEMPHIS TO NEAR TURKEY...MOVING NORTHEAST AT 30 MPH. STRONG WIND GUSTS TO 50 MPH AND HAIL TO DIME SIZE WILL BE POSSIBLE WITH THESE STORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
The Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 hail. Local standard time, as filed.
The public reported penny size hail in Lakeview.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92389.